Virginia, 2012Coastal Flood in Virginia, December 21, 2012
December 21, 2012 · NWS AKQ · 1 event in 1 county or zone
A rapidly deepening low pressure system moved northeast from western North Carolina into eastern Pennsylvania from the evening of December 20th, into the morning of December 21st. This drove a strong southeast wind with frequent gale force gusts over the Chesapeake Bay, which allowed water to flow up the Bay during the late evening and early overnight hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly deepening low pressure system moved northeast from western North Carolina into eastern Pennsylvania from the evening of December 20th, into the morning of December 21st. This drove a strong southeast wind with frequent gale force gusts over the Chesapeake Bay, which allowed water to flow up the Bay during the late evening and early overnight hours. The passage of a cold front around 5-6 am EST produced an abrupt wind shift to the west, which pushed water into the inlets on the western side of the Delmarva. Due to the very strong winds, moderate to severe coastal flooding was observed across portions of Accomack county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 21, 4:25 AM EST, 35 minutes earlier.
Area forecast discussion, Dec 21, 4:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 AM EST FRI DEC 21 2012
.SYNOPSIS...
STRONG LOW PRESSURE OVER THE GREAT LAKES SLOWLY MOVES EAST
TODAY...AND INTO NORTHERN NEW ENGLAND ON SATURDAY. THE CIRCULATION
AROUND THIS LOW WILL RESULT IN BREEZY TO WINDY CONDITIONS THROUGH
SATURDAY. HIGH PRESSURE BUILDS INTO THE REGION SUNDAY. THE NEXT
WEATHER SYSTEM APPROACHES THE AREA FROM THE SOUTHWEST LATE MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
EARLY MORNING SFC ANALYSIS SHOWS A 990 MB LOW OVER BWI WITH A COLD
FRONT EXTENDING SOUTHWARD THROUGH THE VA/NC PIEDMONT. AHEAD OF THE
FRONT...SHOWERS ARE ONGOING ACROSS FAR EASTERN VA...THE EASTERN
SHORE AND COASTAL NE NC. THESE SHOWERS WILL COMPLETELY MOVE OFFSHORE
BEFORE SUNRISE. 3-HR PRESSURE FALLS AROUND 8 MB ARE STILL
OCCURRING ACROSS THE EASTERN SHORE AHEAD OF THE FRONT WITH
STRONGEST WINDS OCCURRING THERE AT PRESENT AND ALSO ALONG THE
IMMEDIATE COAST. PEAK WIND GUSTS PRE-FRONTAL WERE GENERALLY ON THE
ORDER OF 35-40 MPH BUT HAVE SEEN A COUPLE OF SITES ON THE EASTERN
SHORE REACH 40-50 MPH BRIEFLY. WILL CONTINUE THE WIND ADVISORY FOR
WORCESTER/ACCOMACK/NORTHAMPTON COUNTIES THROUGH 6 AM DUE TO
CONTINUED STRONG SSE WINDS. FOR THE INTERIOR LOWER MD EASTERN
SHORE...WILL CONTINUE TO HANDLE BRIEF WINDS AROUND 45 MPH WITH A
SPECIAL WX STATEMENT.
A STRONG UPPER LEVEL LOW PRESSURE MOVES ACROSS NY STATE TODAY AND
DRAGS AN UPPER TROUGH THROUGH OUR AREA DURING THE DAY. THIS WILL
CREATE BREEZY CONDITIONS ACROSS THE FA (FREQUENT GUSTS 30-35 MPH MOST
PLACES...40 MPH POSSIBLE INVOF THE COAST). EXPECTING SOME SUNSHINE
TO START TODAY...THEN TURNING OUT MOSTLY CLOUDY BY AFTN AS THE
UPPER TROUGH MOVES THROUGH THE REGION. DATA SUPPORTS ENOUGH LIFT
FOR SOME LIGHT PRECIP ACROSS THE EASTERN SHORE...SO WILL CARRY
SLIGHT CHC POPS THERE. THE WARMEST READINGS OF THE DAY WILL OCCUR
EARLY THIS MORNING THEN TEMPS FALL THROUGH MID MORNING AND EITHER
LEVEL OFF OR ONLY RISE SLIGHTLY THIS AFTERNOON. HIGHS THIS
AFTERNOON IN THE 40S EXCEPT NEAR 50 ACROSS THE SERN AREAS.
WILL NOT ISSUE A WIND ADVISORY FOR TODAY AS ONLY EXPECTING PEAK
WIND GUSTS UP TO 35 MPH (POSSIBLY 40 MPH ALONG THE IMMEDIATE
COAST). BUFKIT SOUNDINGS INDICATE WINDS AT THE TOP OF THE MIXED
LAYER AVERAGING 40-45 KTS...BUT DON'T ANTICIPATE THESE WINDS
ENTIRELY MAKING IT DOWN TO THE GROUND DUE TO CLOUD COVER LIMITING
MIXING.
THE UPPER TROUGH SLIDES EAST OF THE AREA TONIGHT WITH STRONG NW
FLOW TAKING OVER ALOFT AND A REINFORCING SHOT OFF CAA OCCURRING.
SKIES SHOULD AVERAGE PARTLY CLOUDY WITH LOWS IN THE UPR 20S WEST
TO THE LOW/MID 30S NEAR THE COAST.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
THE UPPER LOW WILL GRADUALLY LIFT INTO NORTHERN NEW ENGLAND
SATURDAY...THEN INTO NOVA SCOTIA ON SUNDAY...ALLOWING HIGH
PRESSURE TO BUILD INTO THE FA FROM THE SOUTHWEST. MODEL DATA
SUGGESTS A TIGHTER PRESSURE GRADIENT ACROSS THE AREA ON SATURDAY
RESULTING IN A BREEZY TO WINDY DAY. WIND GUSTS FROM THE NORTHERN
NECK TO THE EASTERN SHORE WILL PROBABLY BE IN THE 45-50 MPH RANGE
AND A WIND ADVISORY MAY BE NECESSARY. FARTHER SOUTH...WIND GUSTS
WILL BE IN THE 30-35 MPH RANGE. MUCH CALMER SUNDAY WITH HIGH
PRESSURE RETURNING. OTW...PARTLY TO MOSTLY SUNNY AND CHILLY BOTH DAYS.
HIGHS SATURDAY AND SUNDAY IN THE MID 40S NORTH TO LOW 50S SOUTH. LOWS
SATURDAY NIGHT IN THE MID 20S TO LOW 30S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE SOUTHERN STREAM WILL REMAIN ACTIVE WITH A FAST W/SW UPPER
LEVEL FLOW. A WEAK WAVE WILL BRING A CHC FOR RAIN LATE MONDAY/EARLY
TUESDAY...MAINLY TO OUR SOUTH. A MUCH STRONGER SYSTEM SHOULD AFFECT
THE MID ATLANTIC STATES WEDNESDAY AND THURSDAY. TEMPERATURES WILL
GENERALLY BE NEAR NORMAL BUT MAY WARM TO ABOVE NORMAL SE PORTIONS
AHEAD OF THE MID WEEK SYSTEM.
SLGT CHC POPS ARE IN THE FORECAST OVER SRN PORTIONS OF THE AREA
MONDAY AND MONDAY NIGHT. POPS ARE NO HIGHER THAN 40 PERCENT FOR
THE NEXT SYSTEM AS THE MODELS ARE NOT SETTLED ON DETAILS SIX TO
SEVEN DAYS OUT.
HIGH TEMPERATURES GENERALLY RUN IN THE MID 40S NW TO LWR 50S SE
WARMING TO THE MID TO UPR 50S NE NORTH CAROLINA WEDNESDAY AND
THURSDAY. LOWS IN THE UPR 20S TO LWR 30S MON MRNG WARMS TO 30
NORTH AND MID 30S SOUTH TUE MRNG THEN MID 30S TO LWR 40S WED AND
THU MRNGS.
NOTE THAT TEMPERATURES WEDNESDAY AND ESPECIALLY THURSDAY WILL BE
AFFECTED BY THE EVENTUAL PATH OF THE LOW PRESSURE SYSTEM. CURRENTLY
FORECAST FOLLOWS CLOSE TO THE MORE CONSISTENT EURO WHICH KEEPS THE
SURFACE LOW JUST TO OUR WEST ON ITS NORTHEAST TRACK. TEMPERATURE
PROFILES KEEP ANY PCPN LIQUID. PCPN SHOULD END BEFORE COLD AIR
SLIDES IN BEHIND THE LOW.
&&
.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
A STRONG SSE WIND (20-30KT WITH GUSTS TO AROUND 40KT) WILL
CONTINUE OVER THE NEXT FEW HOURS AS LOW PRESSURE STRENGTHENS AND
MOVES NNE ALONG A COLD FRONT APPROACHING FROM THE WEST. THE COLD
FRONT CROSSES THE AREA WSW-ENE FROM ABOUT 7-12Z. SHOWERS AHEAD OF
THE BOUNDARY WILL CONTINUE TO PRODUCE MAINLY MFVR
CONDITIONS...WITH BRIEF/OCCASIONAL IFR CONDITIONS POSSIBLE FROM
RIC TO SBY. THE WIND SHIFTS TO WSW BEHIND THE FRONT. A BRIEF LULL
IN GUSTINESS IS POSSIBLE AROUND SUNRISE...WITH ALSO SOME PARTIAL
CLEARING WEST. BKN CIGS OF 4-6K FT ARE EXPECTED TO DEVELOP DURING
THE DAY ALONG WITH A WSW WIND AROUND 20KT WITH GUSTS OF 30-35KT. A
W WIND WILL CONTINUE FRIDAY NIGHT...AND BECOME GUSTY AGAIN ON
SATURDAY AND POTENTIALLY STRONGER.
&&
.MARINE...
THE LATEST SURFACE ANALYSIS INDICATES A 990MB DEEPENING SURFACE LOW
NEAR THE NORTHERN END OF THE BAY EARLY THIS MORNING...WHICH IS
RACING NNE ALONG A COLD FRONT...WHICH IS PRESENTLY CROSSING THE BAY.
AS ANTICIPATED...A PERIOD OF GALE CONDITIONS OCCURRED WITH A SSE
WIND AHEAD OF THE FRONT DUE TO STRONG PRESSURE FALLS ASSOCIATED WITH
THE AFOREMENTIONED LOW.
THE FRONT SHOULD CLEAR THE COAST BY 12Z WITH CAA DRIVING A STRONG W
WIND AS THE SURFACE LOW LIFTS N AND ABSORBS INTO THE BROADER CYCLONE
OVER THE SAINT LAWRENCE VALLEY. WIND SPEEDS SHOULD MAINLY BE 25-30KT
WITH FREQUENT GUSTS OF 35-40KT OVER THE OCEAN/BAY/LOWER JAMES...AND
SOMEWHAT LESS (25-30KT AND OCCASIONAL GUSTS TO 35KT) OVER THE
REMAINDER OF THE RIVER ZONES AND SOUND. HENCE THE CURRENT FLAGS WILL
REMAIN AS IS. A SECONDARY SURGE OF CAA OCCURS SATURDAY AS THE
CYCLONE CONTINUES TO LIFT TO THE NE ALONG WITH A SUBTLE WIND SHIFT
TO WNW. WIND SPEEDS COULD BE SLIGHTLY STRONGER SATURDAY...AND THE
FETCH WOULD BE MORE FAVORABLE OVER THE RIVERS...WHICH WILL REMAIN
UNDER AN SCA FOR NOW...BUT MAY NEED TO BE UPGRADED TO GALE FOR
SATURDAY. CAA CONTINUES INTO SATURDAY EVENING FOR THE NRN OCEAN
ZONES...SO GALE HEADLINES MAY EVENTUALLY NEED TO BE EXTENDED INTO
SATURDAY NIGHT. SEAS ARE EXPECTED TO REMAIN AT 6-10 FT OVER THE
OCEAN...WITH 4-6 FT WAVES IN THE BAY. HIGH PRESSURE BUILDS ACROSS
THE SOUTHEAST SUNDAY...WITH A BACKDOOR FRONT DROPPING INTO THE AREA
SUNDAY NIGHT...FOLLOWED BY LOW PRESSURE APPROACHING FROM THE WEST
MONDAY.
&&
.TIDES/COASTAL FLOODING...
LATEST EXTRATROPICAL GUIDANCE INDICATES A WATER LEVEL AROUND 3.5 FT
FOR CAMBRIDGE DURING HIGH TIDE THIS MORNING...AND TIDE WATCH
INDICATES SIMILAR CONDITIONS FOR BISHOPS HEAD. GIVEN THIS...A
COASTAL FLOOD ADVISORY HAS BEEN ISSUED FROM ACCOMACK VA...TO
DORCHESTER MD FOR THE HIGH TIDE CYCLE THIS MORNING. ON THE OCEAN
SIDE...TIDAL LEVELS TOUCHED MINOR STAGE FOR OCEAN CITY INLET AND
WACHAPREAGUE AND WILL RETURN TO NEAR NORMAL FOR THE NEXT HIGH
TIDE. A PERSISTENT WESTERLY WIND MAY PUSH TIDE LEVELS BELOW NORMAL
FRIDAY NIGHT INTO SATURDAY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR MDZ024-025.
COASTAL FLOOD ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
MDZ024-025.
COASTAL FLOOD ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
MDZ021>023.
NC...NONE.
VA...WIND ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR VAZ099-100.
COASTAL FLOOD ADVISORY UNTIL 9 AM EST THIS MORNING FOR VAZ099.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST SATURDAY FOR ANZ633-
635>637.
GALE WARNING UNTIL 7 PM EST SATURDAY FOR ANZ630>632-634-638-
650-652-654-656-658.
&&
SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM/MPR
LONG TERM...LSA
AVIATION...AJZ
MARINE...AJZ
TIDES/COASTAL FLOODING...AJZHazardous weather outlook, Dec 21, 4:38 AM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 AM EST FRI DEC 21 2012
NCZ012>017-030>032-102-VAZ048-049-060>073-079>084-087>098-220945-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GLOUCESTER-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
438 AM EST FRI DEC 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
FREQUENT WIND GUSTS UP TO 35 MPH ARE EXPECTED TODAY. WINDS MAY
OCCASIONALLY GUST TO 40 MPH ALONG THE IMMEDIATE COAST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
GUSTY WINDS UP TO 35 MPH WILL BE COMMON AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>632-634-638-650-652-654-656-658-220945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
438 AM EST FRI DEC 21 2012
...GALE WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND THE EASTERN JAMES RIVER.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ633-635>637-220945-
CURRITUCK SOUND-RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-
YORK RIVER-JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
438 AM EST FRI DEC 21 2012
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...THE EASTERN
JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK
RIVER.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ099-220945-
ACCOMACK-
438 AM EST FRI DEC 21 2012
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
GUSTY WINDS UP TO 45 MPH WILL OCCUR ON SATURDAY. A WINDY ADVISORY
MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ024-025-220945-
INLAND WORCESTER-MARYLAND BEACHES-
438 AM EST FRI DEC 21 2012
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
GUSTY WINDS BETWEEN 45 AND 50 MPH WILL OCCUR ON SATURDAY. A WINDY
ADVISORY WILL LIKELY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>023-220945-
DORCHESTER-WICOMICO-SOMERSET-
438 AM EST FRI DEC 21 2012
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
FREQUENT WIND GUSTS UP TO 35 MPH ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
GUSTY WINDS BETWEEN 45 AND 50 MPH WILL OCCUR ON SATURDAY. A WINDY
ADVISORY WILL LIKELY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ074>078-085-086-220945-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-
MATHEWS-
438 AM EST FRI DEC 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
FREQUENT WIND GUSTS UP TO 35 MPH ARE EXPECTED TODAY. WINDS MAY
OCCASIONALLY GUST TO 40 MPH NEAR THE CHESAPEAKE BAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
GUSTY WINDS BETWEEN 45 AND 50 MPH WILL OCCUR ON SATURDAY. A WINDY
ADVISORY WILL LIKELY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ100-220945-
NORTHAMPTON VA-
438 AM EST FRI DEC 21 2012
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
GUSTY WINDS UP TO 45 MPH WILL OCCUR ON SATURDAY. A WINDY ADVISORY
MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 21, 1:08 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
108 AM EST FRI DEC 21 2012
MDZ021>023-210730-
DORCHESTER-WICOMICO-SOMERSET-
INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...CRISFIELD...
PRINCESS ANNE
108 AM EST FRI DEC 21 2012
...GUSTY SHOWERS CROSSING THE LOWER MARYLAND EASTERN SHORE EARLY
THIS MORNING...
A BAND OF GUSTY SHOWERS WILL MOVE ACROSS THE LOWER MARYLAND
EASTERN SHORE THROUGH 230 AM. WIND GUSTS WITH THESE SHOWERS WILL
REACH AS HIGH AS 45 TO 50 MPH.
Special weather statement, Dec 21, 3:38 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 AM EST FRI DEC 21 2012
MDZ021>023-211030-
DORCHESTER-WICOMICO-SOMERSET-
INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...CRISFIELD...
PRINCESS ANNE
338 AM EST FRI DEC 21 2012
...GUSTY SHOWERS CROSSING THE LOWER MARYLAND EASTERN SHORE EARLY
THIS MORNING...
A LINE OF GUSTY SHOWERS AHEAD OF A STRONG COLD FRONT WILL MOVE ACROSS
THE LOWER MARYLAND EASTERN SHORE THROUGH 530 AM. WIND GUSTS WITH
THESE SHOWERS WILL REACH AS HIGH AS 45 TO 50 MPH.
Coastal Flood, Accomack
- When
- December 21, 5:00 AM EST to 12:00 PM EST
- Where
- Accomack forecast zone
- Property damage
- $150,000
- Reported by
- 911 Call Center
- Coordinates
- 37.765, -75.757 (the zone’s center; the record gives no point)
Water levels reached 3.0 feet to 4.0 feet above normal on Tangier Island and Saxis adjacent to the Chesapeake Bay resulting in moderate to severe coastal flooding. Some roads and buildings on Tangier Island were flooded. Water was 2 feet deep covering the Causeway into Saxis. One home near the Causeway was flooded.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and High Wind in Vermont, December 21 to 23, 20122 deaths · $355,000 · 63 kt wind · 11 events
- Tornado and Flash Flooding in California, December 21 to 23, 20121 death · 2 injured · $3.4 million · EF0 · 37 events
- Winter Storm and Avalanche in California, December 21 to 24, 20121 death · 4 events
- High Surf in Puerto Rico, December 21 to 25, 20121 death · 1 event
- Coastal Flood in Maryland, December 21, 2012$300,000 · 2 events
- Winter Storm in Pennsylvania, December 21 to 22, 2012$250,000 · 2 events
- Winter Storm in Ohio, December 21 to 22, 2012$150,000 · 2 events
- Flooding and Coastal Flood in New Jersey, December 21 to 23, 2012$30,000 · 56 kt wind · 34 events
- High Wind in New York, December 21, 2012$100,000 · 53 kt wind · 2 events
- Winter Storm and Dense Fog in California, December 21 to 27, 2012$60,000 · 8 events
- Winter Storm in New York, December 21 to 22, 2012$51,000 · 5 events
- High Wind in New York, December 21, 2012$45,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424158.